May 29, 1999
Question from Essex, UK:
I have recently switched from Humulin 30/70 mix twice a day to Humalog with meals and isophane before bed, to gain better control and flexibility. However, it seems that I have to take rather a lot of insulin, 15 units with meal of Humalog, and eating approx 60 grams of carb. Is this normal? Also my fasting level is high, usually between 10 and 14 mmol/l. Should I increase my before bed isophane injection (currently 22 units) or just eat less? Also, I don’t really exercise. Would regular exercise improve my glucose control? If so, what kind of exercise would you recommend for a lazy 22 year old?
One more question: I have had irritable bowel syndrome and chronic fatigue syndrome symptoms for a few months now; is there a link between this and diabetes?
I am type 1, diagnosed 6 years ago.
I think the Humalog doses seem too high. Likely the inactivity contributes.
Walk, Walk, Walk!
If you change the isophane, you might want to wait until after you start exercising, or if you admit you aren’t then likely you need more isophane. Watch for lows in the night.
Long term diabetes can cause bowel problems. Usually these are of a neuropathic type. Talk to your doctor about this.